New designer drug linked to overdose deaths in teens
SEATTLE - Teenagers in Washington are being told a new designer drug will give them the high of a lifetime. Twenty overdose deaths across the country are linked to the drug called NBOMe, and its popularity is just starting.
Rachel remembers the day and dreaded phone call she received when her 16-year-old daughter, Cassidy, heart stopped.
"I was gone for about 45 seconds to a minute, I don't know how that happened, but I'm extremely lucky to be alive today," Cassidy said.
Cassidy's heart just stopped beating, and there was nothing Rachel could do but hope for a miracle.
Rachel didn't know it at the time, but her daughter's miracle happened long before Cassidy got to the hospital.
"If she wouldn't of been there, I don't know if I'd be here," said Cassidy, remembering the woman who saved her.
Her teacher, a trained EMT, happened to be driving by when Cassidy collapsed with seizures in the middle of the road. She got her stable so doctors could save her life from what they would later discover was a drug overdose.
"Every kid I knew in Sherwood, Oregon was doing it," Cassidy said.
Cassidy and her friends were tripping on a drug called NBOMe or 25i; it's often soaked onto blotter paper.
NBOMe is a manmade hallucinogen, a designer drug similar to LSD, but even more potent and deadly.
"At that point I started seizuring. I fell and hit the concrete," Cassidy said.
Cassidy and 17 other friends took the drug together that day, one of her friends also started having seizures. Just trace amounts can cause seizures, cardiac and respiratory arrest, and death.
"It was really painful after waking up from it, my entire body was stiff and tense, it hurt to move. I don't remember having the seizure. I blacked out," said Cassidy.
NBOMe is sold online and by word-of-mouth. Message boards and websites give actual how-to tutorials and offer 'trip reports'.
"These are dangerous chemicals. You are playing Russian roulette when you put these in your body," said Douglas James, DEA Assistant, Special Agent in Charge.
The Drug Enforcement Administration outlawed the drug late last year, just as it was getting a foothold.
"It's starting to gain popularity, it is a dangerous drug. It's more potent than LSD. It takes micrograms, not gram levels, to feel the effects."
In Washington State last year, 10 known NBOMe overdoses were reported to the Poison Control Center. Most of the victims were just 15 and 16-years-old.
"This drug, along with other designer drugs, are concerning to the DEA. I have three young daughters, these drugs are peddled to the youth of America," James said.
It happened to 18-year-old Anthony Carlson of Scottsdale, Arizona. The ASU freshman collapsed to his death the day after taking the synthetic drug.
Carlson had put a few drops of the drug up his nose. In addition to liquid solutions, it's also sold as a powder and in edible items. Carlson bought it from a guy he met.
Earlier that year, another Scottsdale's teen died in a similar overdose death.
"Hopefully it will help somebody make a better choice, I'm glad that I'm a living example rather than a dead one," said Cassidy.
The DEA took what it calls an extraordinary step, and as a matter of emergency the agency added NBOMe to its list of Schedule 1 controlled substances in November.
Schedule 1 drugs have no currently accepted medical use, have a high potential for abuse, and are the most dangerous of all drugs on the DEA's drug schedules.